Florida, 2022

Flood in Florida, September 17, 2022

September 17, 2022 · NWS TBW · 1 event in 1 county or zone

Thunderstorms produce minor flooding near Desoto Lakes in Manatee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Thunderstorms produce minor flooding near Desoto Lakes in Manatee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 17, 7:47 PM EST, 13 minutes earlier.

Area forecast discussion, Sep 17, 7:47 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
847 PM EDT Sat Sep 17 2022

...New UPDATE, AVIATION...

.UPDATE...
Issued at 815 PM EDT Sat Sep 17 2022
It has been a rather active evening with hydro being the primary
focus as widespread showers and embedded thunderstorms have
produced significant rainfall across the region. Recent MRMS data
shows large pockets of QPE amounts in the 3-5" range from
Manatee/Sarasota county eastward to our southern interior
counties. However, recent radar imagery shows rainfall rates have
been decreasing with the loss of instability so as conditions
continue to stabilize, precipitation coverage will decrease so
the flood threat will continue to diminish. Otherwise, the main
updates needed this evening was to freshen up PoPs based on recent
radar trends and also added some extra cloud cover overnight as
abundant low level moisture and the heavy rain from this evening
may allow for low stratus to linger, but confidence is low in how
much the coverage would occur if any develops.

&&

.AVIATION...
(00Z TAFS)
Issued at 815 PM EDT Sat Sep 17 2022
Showers and embedded storms expected at the beginning of the
period at KPGD/KFMY/KRSW where restrictions will be possible.
Otherwise, low stratus with MVFR CIGs or possibly lower may
develop overnight for an extended period, but confidence in
sustained IFR conditions was low at this time.

Any low clouds overnight will erode by Sunday morning and VFR
conditions will then prevail. Have also added VCTS to all
terminals by mid to late as scattered showers and storms will be
possible.

&&

.MARINE...
East to northeast winds will continue for the next couple of days,
with no headlines expected. Showers and thunderstorms are expected
each day, especially in the late afternoon and evening hours.

&&

.FIRE WEATHER...
No fire weather concerns as relative humidity values will remain
above critical levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  89  76  89 /  40  30  30  60
FMY  74  90  75  91 /  50  50  30  70
GIF  72  89  73  90 /  50  50  20  70
SRQ  72  87  73  88 /  50  30  30  50
BKV  70  89  71  89 /  30  40  20  60
SPG  75  87  76  88 /  40  20  30  50

&&

Sea Breeze Thunderstorm Regime For Sunday: 1
Sea Breeze Thunderstorm Regime For Monday: 6

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...Giarratana
DECISION SUPPORT....Flannery
UPPER AIR/CLIMATE...Flannery

In the hours before

Local storm report, Sep 17, 4:31 PM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
531 PM EDT SAT SEP 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND GST     2 SW TAMPA INTERNATIONA 27.97N 82.53W
09/17/2022  M41 MPH          HILLSBOROUGH       FL   ASOS

            ASOS STATION KTPA TAMPA.

&&
Local storm report, Sep 17, 6:13 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
713 PM EDT SAT SEP 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     WATER SPOUT      8 SW SANIBEL            26.36N 82.19W
09/17/2022                   GMZ856             FL   PUBLIC

            BROADCAST MEDIA RELAYED SEVERAL PHOTOS FROM
            PUBLIC OF WATERSPOUT OFFSHORE SANIBEL
            ISLAND.

&&

TBW
Special weather statement, Sep 17, 6:21 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
721 PM EDT Sat Sep 17 2022

FLZ255-260-172345-
Inland Manatee FL-Inland Sarasota FL-
721 PM EDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of southeastern Manatee
and north central Sarasota Counties through 745 PM EDT...

At 720 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Myakka City, or 17 miles east of Sarasota, moving
southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and funnel clouds.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hidden River and Fruitville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of brief funnel clouds.
These funnel clouds can briefly touch down, producing wind gusts
over 50 mph. If a funnel cloud is spotted move indoors and report
your sighting to the National Weather Service.

&&

LAT...LON 2747 8232 2742 8217 2723 8219 2732 8245
TIME...MOT...LOC 2320Z 025DEG 9KT 2740 8227

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TBW
Local storm report, Sep 17, 7:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
845 PM EDT SAT SEP 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FLASH FLOOD      5 NE DESOTO LAKES       27.43N 82.44W
09/17/2022                   MANATEE            FL   EMERGENCY MNGR

            PUBLIC WORKS AND EM OFFICIAL REPORT MULTIPLE
            IMPASSABLE STREET LOCATIONS IN BRADEN WOODS
            NEIGHBORHOOD DUE TO FLOODING BETWEEN SR-70
            AND CLUBHOUSE DRIVE.

&&

TBW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Manatee

When
September 17, 8:00 PM EST
Where
Manatee County, 1.97 mi ENE of Balentine Manor to 2.23 mi ENE of Balentine Manor
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
27.390, -82.490

Public Works and EM official report flooded streets with a few stranded cars between University Pkwy and Palm Aire Dr.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058685.